Tennessee, 2010Flooding and Hail in Tennessee, March 12, 2010
March 12, 2010 · NWS MRX · 10 events in 6 counties and zones
Vorticity lobe rotated northeast across East Tennessee in larger parent circulation around Northwest Missouri upper level low pressure system. Convection became severe producing some large hail and wind damage in an area where cold air aloft was coincident with a low level jet and zone of low level convergence ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Vorticity lobe rotated northeast across East Tennessee in larger parent circulation around Northwest Missouri upper level low pressure system. Convection became severe producing some large hail and wind damage in an area where cold air aloft was coincident with a low level jet and zone of low level convergence ahead of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 12, 12:45 PM EST, 11 minutes earlier.
Area forecast discussion, Mar 12, 12:45 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EST FRI MAR 12 2010
.DISCUSSION...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EST
FOR MUCH OF E TN AND PORTIONS OF SW VA AND SW NC. BEST INSTABILITY
REMAINS S OF THE AREA. HOWEVER COLD MID LEVEL TEMPS AND MODERATELY
STRONG MID LEVEL WINDS COULD INITIATE SEVERE WX WITH ANY SUSTAINED
UPDRAFT.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE NE THROUGH TAF
SITES THIS EVENING. IFR CONDITIONS AND STRONG WIND GUSTS WILL
ACCOMPANY STORMS. AREA OF CONVECTION WILL MOVE MOVE NE OF AREA AS
COLD FRONT MOVE EAST INTO THE AREA TONIGHT. FOG WILL LIKELY DEVELOP
A COOLER AIR MOVES IN OVERNIGHT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: JOHNSON...NORTHWEST CARTER...NORTHWEST GREENE...
SOUTHEAST CARTER...SOUTHEAST GREENE...SULLIVAN...UNICOI...
WASHINGTON TN.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...MCMINN...NW BLOUNT...NORTH SEVIER...NORTHWEST
COCKE...NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...
SOUTHEAST MONROE...WEST POLK.
FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...COCKE SMOKY
MOUNTAINS...EAST POLK...HAMILTON...JOHNSON...MARION...
MCMINN...MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI...WEST POLK.
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: RUSSELL...WASHINGTON.
&&
SONHazardous weather outlook, Mar 12, 4:29 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EST FRI MAR 12 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EST FRI MAR 12 2010 /329 AM CST FRI MAR 12 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL DEVELOP OVER THE GULF COAST STATES TODAY AND
TRACK NORTHEAST TOWARD THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS. AN ASSOCIATED COLD FRONT WILL ALSO MOVE EAST ACROSS
THE REGION BY THIS EVENING. SHOWERS AND SCATTERED THUNDERSTORMS
WILL DEVELOP THIS MORNING AND LAST THROUGH THE EVENING...WITH A
FEW SEVERE STORMS POSSIBLE.
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE
POSSIBLE TODAY AND EARLY TONIGHT...ESPECIALLY OVER THE CUMBERLAND
PLATEAU...SOUTHEAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES OF
NORTH CAROLINA. LOCALLY HEAVY RAINS COULD ALSO CAUSE FLOODING.
VERY STRONG SOUTHEASTERLY WINDS WILL OCCUR IN THE MOUNTAINS AND
FOOTHILLS...WITH GUSTS IN EXCESS OF 60 MPH POSSIBLE FROM MID TO
LATE MORNING THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
TG
Event by event
5 hail, 3 thunderstorm wind, 2 flood. Local standard time, as filed.
Flood, Hamilton
- When
- March 12, 12:56 PM EST to 3:00 PM EST
- Where
- Hamilton County, Chattanooga to 0.45 mi SSE of East Lake
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -85.280
Flooding occurred due to heavy rainfall, which moved through and over a retaining wall and flooded a home in the East Ridge area of Chattanooga. Street flooding was also reported through these areas due to the heavy rainfall.
Hail, Hamilton
- When
- March 12, 1:00 PM EST
- Where
- Hamilton County, 1.79 mi SW of Ooltewah
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -85.090
Dime size hail was reported in Ooltewah.
Hail, Bradley
- When
- March 12, 1:10 PM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.180, -84.870
Dime size hail was reported in Cleveland.
Flood, Bradley
- When
- March 12, 1:25 PM EST to 3:00 PM EST
- Where
- Bradley County, Cleveland to 0.23 mi SSW of East Cleveland
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.170, -84.880
Street flooding was reported along Dalton Pike.
Hail, Loudon
- When
- March 12, 1:30 PM EST
- Where
- Loudon County, 0.56 mi W of Jena
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.650, -84.180
Quarter size hail was reported one mile southwest of Greenback.
Hail, Polk
- When
- March 12, 1:45 PM EST
- Where
- Polk County, 1.13 mi E of Benton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -84.650
Quarter size hail was reported at Delano and Benton.
Thunderstorm Wind, Knox
- When
- March 12, 2:15 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.950
One tree was reported down in Knoxville.
Hail, Loudon
- When
- March 12, 2:20 PM EST
- Where
- Loudon County, 0.56 mi W of Jena
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.650, -84.180
Nickel size hail was reported at the home of a dispatcher.
Thunderstorm Wind, Claiborne
- When
- March 12, 3:05 PM EST
- Where
- Claiborne County, 0.55 mi E of Harrogate
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -83.640
Several trees were downed in Harrogate. One tree was down across highway 63 in Speedwell.
Thunderstorm Wind, Claiborne
- When
- March 12, 3:55 PM EST
- Where
- Claiborne County, 1.49 mi NNE of Bacchus
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.540, -83.590
A few trees were downed on Powell River Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Tennessee, March 12, 20101 death · $310,000 · 1 in hail · 3 events
- Coastal Flood and High Surf in New York, March 12 to 15, 2010$31 million · 15 events
- Rip Current in Florida, March 12, 20101 death · 1 injured · 1 event
- Avalanche in Colorado, March 12, 20101 death · 1 event
- Hail and Damaging Winds in Alabama, March 12, 2010$459,000 · 1.75 in hail · 32 events
- Flash Flooding in Iowa, March 12 to 13, 2010$550,000 · 4 events
- Tornado and Hail in Georgia, March 12, 2010$125,000 · EF0 · 14 events
- Hail and Damaging Winds in Alabama, March 12, 2010$50,000 · 2.75 in hail · 19 events
- Flooding in South Dakota, March 12 to 28, 2010$100,000 · 3 events
- Hail in Tennessee, March 12, 2010$20,000 · 1.25 in hail · 1 event
- Lightning Strike in South Carolina, March 12, 2010$15,000 · 1 event
- Flooding in South Dakota, March 12 to 31, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222601, 216167, 216169, 222600, 216171, 216172, 216174, 216173, 216175, 216176.